Poisoning With Veratrum-containing Sneezing Powders

Hum Toxicol. 1983 Apr;2(2):321-5. doi: 10.1177/096032718300200224.

Abstract

1 Nine cases of accidental poisoning of children with sneezing powder are reported. Symptoms, besides sneezing, included gastrointestinal disturbances and syncope, whilst examination demonstrated bradycardia and hypotension. 2 The powder, as supplied, carried no information on its constituents but Veratrum alkaloids were identified on analysis. The signs and symptoms observed were compatible with poisoning from these compounds. 3 As a result of these observations, it was possible to trace the manufacturers and a change was made to a safer formulation. This example emphasises the value of toxic vigilance by Poison Control Centres.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Child
  • Chromatography, Thin Layer
  • Female
  • Gastric Lavage
  • Humans
  • Male
  • Mass Spectrometry
  • Play and Playthings*
  • Sneezing*
  • Veratrum Alkaloids / blood
  • Veratrum Alkaloids / poisoning*

Substances

  • Veratrum Alkaloids